I was told I had svt and I take 100mg of metoprolol xl. That seemed to control it pretty well with just a few skips and flip flops here and there. Then 5 days ago I started feeling like my heart would stop and start and I feel like I can't catch my breath. It has happened many times a day. So is that pac or pvc? Would the high dose of metoprolol not help with that? I have major anxiety over this and I don't know how to control it. It just seems to get worse. Any help with this would be great
It's hard to say what you're feeling. Could be you're experiencing PVC's and/or PAC's. I'll be honest with you... I was on dosages as highas 200mg/day of Metoprolol and it did absolutely nothing in preventing my 3 to 5 SVT episodes per month. It also did nothing in lessening the PVC clusters I was experiencing. What it did do was make conversion of an SVT event easier to accomplish. I had a self sustaining form of AVRT. Once it started, it would run on and on. I had to intervene to slow it, and metoprolol help a lot in doing that. I used Valsalvasuccessfully for 54 years until my ablation in 2010. Your mileage may vary, but don't expect a miracle.
I forgot to add that 100mg really isn't that high of a dose when you consider that some folks take as much as 400mg/day. I'm currently on 75mg/day as a maintenance dose for my BP, and as a general prophylaxis. I tolerate this dose very well, and can skate, run, and workout without apparant effects.
Like Tom said, no one can say for sure what it is until it is captured on a monitor. The fact you have been diagnosed with svt it could be short runs of that as opposed to just simple pacs or pvcs. That said, the worst thing you can do for whatever it is, is stress out about it. It will make you have more symptoms and make those symptoms more uncomfortable for you so just try to breath through what is happening to calm yourself. The general rule of thumb I have found with cardiologists is so long as the heart is deemed healthy they don't seem to be concerned if what you are feeling is not causing symptoms that disrupt your life. If you have accessory pathway svt they can correct that with an ablation but most of the time pacs and pvcs are not treated much beyond beta blockers and like Tom said they usually don't do much to stop the issue but they can help one to feel better. I would say if these are new symptoms to contact your doctor to see what he has to say but do try to stay calm and centered as ectopic beats and even svt so long as it doesn't sustain is not a physical threat to your well being. But keep an eye on things and do see your doctor if things get worse, progress or you simply have things that are concerning you. Take care.
I contacted my electrophysiologist and he is sending me a heart monitor in the mail to wear for 30 days. I have had many of them in the last few years. I have asked what svt I have and I was told svt that is it. No other explanation. So after this 30 monitor I will find out for sure whats up. I went in for an ablation for my svt about 2 yrs ago and they found nothing. I have had to gradually go up from 25 mg to 100 mg of metoprolol xl. I was doing ok until I started having these skipped beats so I am concerned over that. I am working on my anxiety over this issue with a councelor so hopefully I will get some relief from that. I am a stay at home mom so I am home during the day by myself and I worry something is going to happen to me with this heart problem. I hope I am just having more of the same svt problem and not pacs or pvcs.
Given your age I would surmise it is an accessory pathway issue. Do you know how fast your heart is beating when it occurs? Do you know when you get it does it seem to start and stop in a single heart beat? That is the classic sign of accessory pathway svt though they do need to be able to get it going to be able to know where to ablate and sometimes when we are younger it is just not active enough which seems to be the case for you. I had svt my whole life and would have episodes of a fast beat in the 200s but they were very rare and didn't become a bother until my mid 30s. I finally had it ablated 2 years ago in my 40s. If your heart is healthy svt, so long as you don't let an episode go on for an extended amount of time, as well pacs and pvcs are more a nuisance than a danger to you. As my svt got more active my ectopic beats got more active as well. They do kind of feed off each other so hopefully you are getting active enough with your svt to try a second ablation attempt. Now that my svt is gone the ectopic beats have calmed down a lot to where they don't bother me much at all unless I get super stressed out. So try to not stress too much about either issue. The more you stress the worse they will be and the worse they will make you feel. But please rest assured odds are you are not in any grave danger from either issue. I assume the doctor did a workup of your heart and it is generally fine. If this is the case it would be extremely rare for you to succumb to this. You should have plenty of time to reach out for help if things get really bad but odds are that won't happen. Even in unhealthy hearts it isn't necessarily going to turn into something dire. A lot of things have to align for that to happen so just try and stay calm, and breath as best you can to calm yourself when things flare up and you will find that things will likely pass quicker or in the minimum not bother you as much. Take care and let us know what comes of your monitor. We are always here if you need to talk.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.